Advertisement

Mathematische Zeitschrift

, Volume 284, Issue 3–4, pp 877–900 | Cite as

Spectral analysis of the diffusion operator with random jumps from the boundary

  • Martin Kolb
  • David Krejčiřík
Article

Abstract

Using an operator-theoretic framework in a Hilbert-space setting, we perform a detailed spectral analysis of the one-dimensional Laplacian in a bounded interval, subject to specific non-self-adjoint connected boundary conditions modelling a random jump from the boundary to a point inside the interval. In accordance with previous works, we find that all the eigenvalues are real. As the new results, we derive and analyse the adjoint operator, determine the geometric and algebraic multiplicities of the eigenvalues, write down formulae for the eigenfunctions together with the generalised eigenfunctions and study their basis properties. It turns out that the latter heavily depend on whether the distance of the interior point to the centre of the interval divided by the length of the interval is rational or irrational. Finally, we find a closed formula for the metric operator that provides a similarity transform of the problem to a self-adjoint operator.

Notes

Acknowledgments

The research was partially supported by the project RVO61389005 and the GACR grant No. 14-06818S.

References

  1. 1.
    Ben-Ari, I.: Coupling for drifted Brownian motion on an interval with redistribution from the boundary. Electron. Commun. Probab. 19(16), 1–11 (2014)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ben-Ari, I., Panzo, H., Tripp, E.: Efficient coupling for random walk with redistribution. arXiv:1410.8234 [math.PR] (2014)
  3. 3.
    Ben-Ari, I., Pinsky, R.G.: Spectral analysis of a family of second-order elliptic operators with nonlocal boundary condition indexed by a probability measure. J. Funct. Anal. 251(1), 122–140 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Ben-Ari, I., Pinsky, R.G.: Ergodic behavior of diffusions with random jumps from the boundary. Stoch. Process. Appl. 119, 864–881 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Davies, E.B.: Linear Operators and Their Spectra. Cambridge University Press, Cambridge (2007)CrossRefzbMATHGoogle Scholar
  6. 6.
    Dieudonné, J.: Quasi–Hermitian operators. In: Proceedings of the International Symposium on Linear Spaces (Jerusalem 1960), Jerusalem Academic Press, Pergamon, Oxford, 1961, pp. 115–123Google Scholar
  7. 7.
    Gohberg, I.C., Goldberg, S., Kaashoek, M.A.: Classes of Linear Operators, vol. 1. Birkhäuser, Basel (1990)CrossRefzbMATHGoogle Scholar
  8. 8.
    Grigorescu, I., Kang, M.: Brownian motion on the figure eight. J. Theoret. Probab. 15, 817–844 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hussein, A., Krejčiřík, D., Siegl, P.: Non-self-adjoint graphs. Trans. Am. Math. Soc. 367, 2921–2957 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin (1966)CrossRefzbMATHGoogle Scholar
  11. 11.
    Kolb, M., Wübker, A.: On the spectral gap of Brownian motion with jump boundary. Electron. J. Probab. 16(43), 1214–1237 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kolb, M., Wübker, A.: Spectral analysis of diffusions with jump boundary. J. Funct. Anal. 261, 1992–2012 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Krejčiřík, D., Siegl, P.: Elements of spectral theory without the spectral theorem. In: Bagarello, F., Gazeau, J.-P., Szafraniec, F.H., Znojil, M. (eds.) Non-Selfadjoint Operators in Quantum Physics: Mathematical Aspects, p. 432. Wiley, Hoboken (2015)Google Scholar
  14. 14.
    Krejčiřík, D., Siegl, P., Tater, M., Viola, J.: Pseudospectra in non-Hermitian quantum mechanics. J. Math. Phys. 56, 103513 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Krejčiřík, D., Siegl, P., Železný, J.: On the similarity of Sturm–Liouville operators with non-Hermitian boundary conditions to self-adjoint and normal operators. Complex Anal. Oper. Theory 8, 255–281 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Leung, Y.J., Li, W.V.: Spectral analysis of Brownian motion with jump boundary. Proc. Am. Math. Soc. 136, 4427–4436 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schmidt, W.M.: Diophantine Approximation. Springer, Berlin Heidelberg (1980)zbMATHGoogle Scholar
  18. 18.
    Weidmann, J.: Linear Operators in Hilbert Spaces. Springer, New York (1980)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversität PaderbornPaderbornGermany
  2. 2.Department of Theoretical PhysicsNuclear Physics Institute ASCRŘežCzech Republic

Personalised recommendations